Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    sun-burned eyes?
    avatar
    harmonious01 posted:
    This past August I spent a weekend climbing a mountain with friends. The granite was very bright and reflective, and I neglected to wear any sunglasses. As a result, my eyes were very dry, bloodshot and sensitive for weeks afterwards. I was told that this is referred to as "snow-blindess" and was essentially a sunburn on the lens of my eyes, due to all the reflective granite and my lack of eye protection.

    Although it took months, my bloodshot eyes finally subsided except for a small patch of red veins in one that still won't go away. Some days it is more prominent, other days not so much.

    What bothers me now is that for the past 4 weeks or so, my eyes have been full of that clear, stringy gunk you oftentimes get in the morning. When I wake up they are slightly crusty, and as the day wears on the gunk get worse and worse. My vision is fine and all, it's just really annoying, and I have a hard time leaving it alone and not messing with my eyes. I wondered if it's somehow related to this "snow-blindness"? And what about this red patch? After 61/2 months, can I ever expect it to go away for good?

    I became taking Zyrtec again, thinking the gunk was just my seasonal allergies returning, but it hasn't helped any. Macular degeneration runs in my family, so I'm a little concerned about that, too.
    Reply
     
    avatar
    Alan M Kozarsky, MD responded:
    The only thing we can conclude for sure is that your symptoms are NOT those of macular degeneration. Macular degeneration has only visual symptoms so that the irritation and discharge are not suggestive of a macular problem.

    It sounds likely that you may have had ultraviolet light induced surface irritation last August. This should have resolved after several days and is unlikely to be an explanation for continuing eye surface problems.

    I would discontinue anything you may be putting in your eyes and consider stopping the Zyrtec also which may be causing dryness. You may buy some "preservative free" artificial tears and use them to help with the irritation.

    If not better in the next few days, its time to see an ophthalmologist for full diagnosis and specific treatment.
     
    avatar
    harmonious01 replied to Alan M Kozarsky, MD's response:
    thank you!


    Featuring Experts

    Alan Kozarsky, MD, is one of the leading corneal, cataract, and vision correction specialists in the country and was selected again this year by Atla...More

    Helpful Tips

    Tips to fight eye puffiness
    Here are tips that you may find it useful to get rid puffy eyes . Watch your alcohol intake. Becaue it can cause yes bloated if you ... More
    Was this Helpful?
    2 of 2 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.